Drought, Boone
- When
- January 1, 12:00 AM CST to January 31, 11:59 PM CST
- Where
- Boone forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 42.323, -88.823 (the zone’s center; the record gives no point)
Severe drought conditions continued during the month of January across far northern Illinois. 04 inches below normal.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LOT wrote it up.
Severe drought conditions continued during the month of January across far northern Illinois. For the month of January, Rockford rainfall was 0.56 inches which was 1.04 inches below normal. For the month of January, Waukegan rainfall was 0.65 inches, which was 0.76 inches below normal.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at Dec 31, 11:09 PM CST, 51 minutes earlier.
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
1109 PM CST Fri Dec 31 2021
.UPDATE...
Issued at 905 PM CST Fri Dec 31 2021
A lot to diagnose this New Year's Eve evening shift with some
dense fog and elsewhere patchy slick spots, and then of course
the New Year's Day snow event. In summary for these for just
updates this evening:
* Dense fog mainly south of I-80 should persist 2-3 hours in most
locations, and thus have handled with Graphical
NOWcast/messaging and Special Weather Statement as opposed to
Advisory.
* No notable forecast changes for tomorrow's winter event. The CWA
will be battling the southern gradient of the snowfall and
looking more likely too that the northern gradient is into the
CWA (Rockford-Belvidere), so that adds a little more uncertainty
for specific snowfall amounts in those locations. Timing too
may be a little later for true onset of Warning conditions than
the headlines have. All in all though, the message is in good
shape.
* Did consider adding Ford and Iroquois to the Advisory,
especially for the northern parts of those counties, although
Advisory level impacts look to not start until possibly after
dark Saturday (due to rain or rain/snow mix for a while), so
still a fair amount of lead time if overnight shift does so.
First for the rest of tonight, a 1003 mb low is shifting slowly
east-northeast across the southern CWA. Underneath and around
this, areas of fog have developed and shifted with the low. Some
of this fog has developed quickly, with Kankakee dropping from 5
SM to 1/4 SM in just over an hour. The good news is conditions are
improving in the wake of the low as seen at Peru and Pontiac and
on area webcams. Also temperatures are solidly above freezing in
the absence of cold advection, so no freezing issues on area
roads.
The areas of drizzle in the northern CWA earlier are gradually
diminishing in footprint and should largely end by midnight.
However, falling temperatures will likely result in some slick
spots in/near Winnebago, Boone, and McHenry Counties. We did have
a relayed spotter report of patchy slick roads from South Beloit
to Rockton.
Lake effect drizzle/light showers on a convergent axis are fairly
well agreed upon by high-resolution guidance to set up into far
southeastern Wisconsin and far northeastern Illinois by 3 to 5
A.M. Temperatures should again be slightly above freezing so not
expecting any impacts with this into early Saturday morning.
The overnight shift will continue a more thorough assessment of
the upcoming snow event and evaluation of headlines including
their timing. There will be a lot of convection in the warm sector
Saturday morning into early afternoon, and that will have some
robbing moisture transport effect and potentially is why some
guidance is bringing that northern snowfall gradient more into the
CWA. However, ample synoptic forcing for the afternoon and
evening for snow -- heavy at times -- and then the lake enhanced
support into far northeast Illinois for the evening and overnight,
all continues to look in-line with the forecast.
MTF
&&
.SHORT TERM...
Issued at 240 PM CST Fri Dec 31 2021
Through Sunday...
While the main focus is certainly on the incoming winter storm, we
do have a few weather points to note for tonight.
A quasistationary boundary snakes its way along the I-80 corridor
early this afternoon with temperatures in the 40s and lower 50s
prevalent to its south. The encroachment of this higher theta-e
air into a markedly cooler airmass has resulted in the development
of fog and patchy drizzle. A low-amplitude/shearing shortwave off
to our west will continue to head eastward the rest of this
afternoon and evening into Wisconsin, and as it does, additional
warm advection/isentropic upglide will envelope the area. The
deepest saturation up to around 850 mb is progged to remain
confined--at least through mid-evening--along and north of the
I-88 corridor where we anticipate to see an expansion of drizzle
through the rest of the afternoon. Concern is that temperatures,
while currently above freezing over northern Illinois, will
eventually trend downwards as surface winds turn more northeast
and northerly yielding a window of potential freezing drizzle. At
this time, thinking that the main overlap of better isentropic
ascent and deeper moisture may just ever so slightly outpace the
arrival of colder air this evening for the most part. Will be
showing some freezing drizzle chances across parts of northwest
Winnebago, northern Boone, and McHenry counties for a time later
this evening. If drizzle hangs on longer (and it very well might
with it not taking much ascent at all given the deep-ish low-level
saturation), the evening shift will need to consider a short-fused
Winter Weather Advisory for our far north/northwest counties for
slick road conditions.
Main focus here continues to be on the incoming winter storm
system for tomorrow and into early Sunday morning, with two waves
apparent in moisture channel loops, one of which is translating
east across Sonora, Mexico. Main trailing shortwave is just now
digging into the Great Basin and these two features will only
loosely phase which will end up keeping sufficient cold air in
place to support a swath of snow across much of our forecast area
(as opposed to a more phased and northerly scenario). Today's
guidance has trended slightly slower with the arrival of the
initial precip shield, and a signal even exists for some morning
drizzle to precede the main show near the lake.
With the lower-amplitude nature to the parent positively-tilted
trough, forcing in the form of transient f-gen circulations and
briefly intense isentropic upglide will be the main drivers of our
precipitation (away from the lake) which looks to arrive through
Saturday morning and early afternoon. Regional cross sections
through the developing sloping f-gen circulation indicate a
reservoir of fairly impressive instability via notable EPV*
reductions in the 700-500 mb layer which should support bursts of
heavier snowfall rates which may near an inch per hour during the
height of things late Saturday afternoon and early evening. This
will be especially true as SLRs increase with the arrival of
the deeper cold airmass through the afternoon. For our inland
counties that were previously in the Winter Storm Watch, we have
upgraded all to a Winter Storm Warning. While explicit snowfall
amounts may not quite hit true warning criteria everywhere,
they're close enough and consideration was also given to the
period of gusty north/northeast winds which are expected to yield
sharply reduced visibilities at times as the higher-ratio snows
develop through the afternoon.
The lake-adjacent counties were also upgraded to a Warning, with
the addition of Lake and Porter Counties in northwest Indiana as
confidence in some degree of lake-enhancement has increased with
high-res guidance today. Always a tough call trying to pin these
narrow swaths of enhanced QPF down, but the signal is quite
apparent today. Initially somewhat marginal thermal profiles and
winds off the near 40 degree lake will likely cut a good deal into
snow quality/ratios with some melting, but this looks to be pretty
short-lived with the arrival of stronger ascent, deeper moisture,
and colder air through the column. With this forecast package,
have increased snow totals a bit near the lake and especially
across parts of central and northern Cook and eastern Lake
Counties where the lake-enhancement signal is the strongest.
The worst conditions area-wide look to occur through mid Saturday
afternoon and into the evening hours, easing first out west and
then across northeast Illinois and northwest Indiana overnight
Sunday before things finally ease everywhere by Sunday morning.
Travel looks to become very difficult and for those who can avoid
it, the message is to stay off the roads Saturday afternoon and
overnight.
Regarding a possible lakeshore flood threat: a period of
northeasterly gales look to rapidly build wave action through
Saturday afternoon and overnight. In the past with record to
near-record lake levels, we'd be looking at solid Lakeshore Flood
Advisory criteria, but with the lower levels and given impacts
that we've seen from previous events, we've elected to hold off on
an advisory at this time. If winds and wave heights increase
further from the current forecast, we'd need to consider one for
our lakeside locales.
&&
.LONG TERM...
Issued at 240 PM CST Fri Dec 31 2021
Sunday night through Friday...
While our winter has felt more like mid-late fall thus far with the
lack of snowfall and cold temperatures, it appears that it has made
a New Year's resolution to be more like a normal midwestern winter.
Following the New Year's Day winter storm, the first full week of
2022 looks like it will be marked by separate two shots of polar
air invading the local area, along with another chance for
accumulating snowfall Wednesday into Thursday.
Sunday night into Monday will easily be the coldest night of this
winter so far. Light winds and clear skies within a broad region of
surface high pressure over the central CONUS will couple with a
polar air mass being advected over fresh snowpack to drop low
temperatures into the single digits and below 0 degrees
Fahrenheit. Wind chills should fall to between 0 and -20 F prior
to daybreak Monday with the lowest wind chills and temperatures
concentrated across interior northern Illinois. Make sure to
bundle up if you intend to head outside Sunday night or Monday
morning! These very cold temperatures will also create the
potential for freeze-up ice jams to occur on area rivers. We will
be keeping a close eye on this early in the week as this could
result in localized flooding in some locations near our larger rivers.
A warming trend is then expected over the next 36 hours or so with
temperatures cresting in the 30s Tuesday afternoon. However, Tuesday
currently looks like the only day next week that will have near-
normal high temperatures as the colder Canadian air looks poised to
make another push across the international border down into the
northern CONUS behind two mid-week systems. The first of these
disturbances will be a mid-level shortwave that tracks to our
north sometime during the Tuesday night to Wednesday afternoon
time frame. The overall track and evolution of this system does
not appear like it would result in anything more than a glancing
blow of light snow or flurries for our area, but even that looks
somewhat dubious with a majority of GEFS and EPS ensemble members
keeping their QPF footprints north and east of our CWA.
The more interesting feature to keep an eye on will be a secondary
shortwave that will ride the coattails of the first wave within a
deepening longwave trough. As this mid-level trough deepens, it will
induce a fairly robust low-level mass response with better upper jet
support overhead. A deeper, more organized surface cyclone will be
conceived somewhere in the south-central or southeastern CONUS
and track northeastward, likely taking a path that falls somewhere
between the lower Great Lakes and the Tennessee River Valley
Wednesday night into Thursday. As is the case with a majority of
deep surface cyclones that track through this area during the
winter, a broad swath of snow accumulations will likely occur to
the north and west of the center of the surface low. With this
system still being several days out and with considerable spatial
and temporal differences in long range deterministic and ensemble
guidance, much can't be said about how this system will impact us
yet. That said, it does seem like most guidance would favor a low
track that would put at least part of our CWA in a favorable area
to get some measurable amount of snow on Thursday (possibly even
Wednesday night if one of the more progressive solutions ends up
verifying).
Behind these two systems, temperatures will plunge once again with a
strong signal for below to well below normal temperatures
materializing by the end of the week. Thursday night into Friday
morning actually looks like it has the potential to end up being as
cold as Monday morning if things play out just right, but just how
cold it will be remains to be seen. It's also possible that this
cold spell could stick around for longer than a day or two, but
confidence on this occurring this far out is still low.
Ogorek
&&
.AVIATION...
For the 06Z TAFs...
Aviation weather challenges for the 06Z TAFs:
* LIFR conditions throughout the forecast area this tonight
* Gusty northerly winds starting Saturday morning
* Moderate to heavy snow Saturday afternoon with chances for VLIFR
conditions
IFR to LIFR conditions remain throughout the CWA. The low pressure
center is in northwest Indiana at this time, moving off to the east.
Most sites now have north to northeasterly winds except for a few
sites that north of the low's center, and these sites will turn
northerly in the near future. Conditions are expected to remain LIFR
for throughout the night into early Saturday morning, but not a huge
improvement with CIGs around 1000 ft.
Some models are picking up the chance for some lake-induced light
rain at locations near the lake early Saturday morning, so I have
included a TEMPO group around 11Z for light showers at ORD and MDW.
Snow will move in later Saturday morning from the southwest,
starting as light snow, but increasing in intensity through the
morning and into the afternoon. Ceilings will initially remain low
MVFR with some restricted visibilities, but as the snow rate
increases, ceilings will drop to IFR, with visibilities less than 2
miles by noon, and less than a mile later in the afternoon.
Conditions may temporarily be VLIFR in heavier bands of snow that
are expected in the late afternoon/early evening. Along with the
onset of the snow, we will see north-northeasterly winds begin to
gust up to 20 kt around noon, with gusts up to 27 kt at most
locations later in the afternoon. The snow will initially be a wet
snow, but as colder air moves in, the snow will be more of a dry
snow. This will create a challenge Saturday evening with restricted
visibilities from blowing snow as the strong northerly winds
continue. Conditions are expected to start improving after midnight
Saturday night, but only up to IFR conditions.
BKL
&&
.MARINE...
Issued at 118 PM CST Fri Dec 31 2021
A period of northerly gale force winds is expected Saturday
afternoon into Saturday evening across far southern Lake Michigan.
The gradient will tighten during this time between high pressure
building across the northern Plains and an elongated low pressure
moving northeast across the Ohio Valley. Winds will slowly
diminish early Sunday morning as the high moves closer to the
area. cms
&&
.LOT WATCHES/WARNINGS/ADVISORIES...
IL...Winter Storm Warning...ILZ003-ILZ004-ILZ005-ILZ008-ILZ010-ILZ011-
ILZ012-ILZ019-ILZ020-ILZ021-ILZ106-ILZ107-ILZ108...9 AM
Saturday to midnight Sunday.
Winter Storm Warning...ILZ006-ILZ013-ILZ103-ILZ104-ILZ105...noon
Saturday to 6 AM Sunday.
Winter Weather Advisory...ILZ023-ILZ032...9 AM Saturday to 3 AM
Sunday.
IN...Winter Storm Warning...INZ001-INZ002...noon Saturday to 6 AM
Sunday.
Winter Weather Advisory...INZ010-INZ011...noon Saturday to 6 AM
Sunday.
LM...Gale Warning...LMZ740-LMZ741-LMZ742-LMZ743-LMZ744-LMZ745...noon
Saturday to midnight Sunday.
Small Craft Advisory...nearshore waters until noon Saturday.
&&
Visit us at weather.gov/chicago
Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSChicago
www.twitter.com/NWSChicago
www.youtube.com/NWSChicagoHazardous Weather Outlook National Weather Service Chicago/Romeoville IL 246 PM CST Fri Dec 31 2021 ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002- 010-011-019-012100- Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage- La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford- Northern Cook-Central Cook-Southern Cook-Northern Will- Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton- 246 PM CST Fri Dec 31 2021 /346 PM EST Fri Dec 31 2021/ This Hazardous Weather Outlook is for portions of North Central Illinois...Northeast Illinois and Northwest Indiana. .DAY ONE...Tonight. Weather hazards expected... Limited Fog Risk. Limited Ice Accumulation Risk. DISCUSSION... Fog and patchy drizzle, some of which could be freezing, will persist through the night. The highest threat for freezing drizzle is across northwestern Illinois including in and around Rockford. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Saturday... Significant Snow Risk. Limited to Elevated Lakeshore Flood Risk. Limited Non Thunderstorm Wind Risk. Limited Ice Accumulation Risk. Sunday... Elevated Excessive Cold Risk. Limited to Elevated Lakeshore Flood Risk. Limited Snow Risk, mainly before sunrise. Monday... Elevated Excessive Cold Risk. Tuesday... Limited Non Thunderstorm Wind Risk. Thursday... Elevated Excessive Cold Risk. DISCUSSION: A winter storm is expected to move through northern Illinois and northwestern Indiana Saturday through early Sunday morning. Roadways will become snow-covered and slippery leading to dangerous travel conditions. In addition, temperatures will fall Sunday with wind chills below zero Monday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be necessary through tonight. LMZ740>745-012100- Winthrop Harbor to Wilmette Harbor IL- Wilmette Harbor to Northerly Island IL- Northerly Island to Calumet Harbor IL- Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN- Burns Harbor to Michigan City IN- 246 PM CST Fri Dec 31 2021 This Hazardous Weather Outlook is for portions of the Illinois nearshore waters of Lake Michigan and the Indiana nearshore waters of Lake Michigan. .DAY ONE...Tonight. Weather hazards expected... Hazardous conditions for small craft. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Saturday... Gale force winds and or very hazardous waves are likely. Limited Freezing Spray Risk. Sunday... Hazardous conditions for small craft are likely. Tuesday and Wednesday... Hazardous conditions for small craft are likely. Thursday... Hazardous conditions for small craft are likely. Limited Freezing Spray Risk. Borchardt Visit us at www.weather.gov/chicago Follow us on Facebook, Twitter, and Youtube at: www.facebook.com/nwschicago www.twitter.com/nwschicago www.youtube.com/nwschicago
SPECIAL WEATHER STATEMENT National Weather Service Chicago/Romeoville IL 820 PM CST Fri Dec 31 2021 ILZ019-021-023-032-033-039-107-010600- La Salle-Grundy-Kankakee-Livingston-Iroquois-Ford-Southern Will- Including the cities of Ottawa, Streator, La Salle, Mendota, Marseilles, Morris, Coal City, Minooka, Kankakee, Bourbonnais, Bradley, Pontiac, Dwight, Fairbury, Watseka, Gilman, Paxton, Gibson City, Channahon, Manhattan, and Wilmington 820 PM CST Fri Dec 31 2021 ...Areas of Dense Fog through Early Overnight... Areas of fog, some dense, will be seen across parts of north central and east central Illinois through about 2 A.M. This includes the I-55, I-57, and I-80 corridors, and towns of Kankakee, Morris, Ottawa, Pontiac, and Watseka. Visibility will be down to one quarter mile or slightly below at times. Allow extra travel time and exercise high caution when traveling. Use low beam headlights when encountering fog. MTF
SPECIAL WEATHER STATEMENT National Weather Service Chicago/Romeoville IL 1039 PM CST Fri Dec 31 2021 ILZ033-039-INZ010-011-019-010700- Iroquois-Ford-Newton-Jasper-Benton- Including the cities of Watseka, Gilman, Paxton, Gibson City, Roselawn, Kentland, Morocco, Rensselaer, DeMotte, Fowler, and Oxford 1039 PM CST Fri Dec 31 2021 /1139 PM EST Fri Dec 31 2021/ ...Areas of Dense Fog through Early Overnight... Areas of fog, some dense, will be seen across parts of east central Illinois and northwest Indiana through about 2 A.M. This includes the I-57 and I-65 corridors, and mainly along and south of the Kankakee River Valley. Allow extra travel time and exercise high caution when traveling. Use low beam headlights when encountering fog. MTF
The national radar mosaic for the moment the first event began.
4 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2022Every state in 2022This day in weather historyWarnings in Illinois, January 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1003064, 1003065, 1003066, 1003067.